Editors’ Note: This article was accepted on April 6, 2020, and was accurate at that time. Because information about SARS-CoV-2 and COVID-19 is evolving rapidly, please verify these recommendations and information.
Explore This IssueACEP Now: Vol 39 – No 05 – May 2020
Are there any studies on the harm of using ibuprofen in children with COVID-19?
In early March, a southwest French infectious disease physician was reported to have made comments about an association between ibuprofen and serious symptoms in children who were COVID-19 positive.1 While these patients reportedly developed serious side effects, the outcomes of these anecdotal cases are unknown, and as of March 27, the youngest COVID-19 death in France was a 16-year-old patient, according to the New York Post. Social media reports spread quickly, and on March 14, a French health minister commented, saying “taking anti-inflammatory drugs (ibuprofen, cortisone…) could be an aggravating factor for the infection. If you have a fever, take paracetamol [acetaminophen].”1 Shortly after, the World Health Organization made a supportive statement, which it soon retracted.2
At the end of the day, the answer is no. Currently, no published medical literature demonstrates worsening outcomes from ibuprofen in COVID-19-positive pediatric patients.
For any infectious disease that causes a fever, children should be fever-free without medication for at least 24 hours before returning to day care, school, or social activities.
There is currently no published medical literature to suggest a worsening outcome in COVID-19-positive pediatric patients who use ibuprofen.
- Day M. COVID-19: ibuprofen should not be used for managing symptoms, say doctors and scientists. BMJ. 2020;368:m1086.
- Sodhi M, Etminan M. Safety of ibuprofen in patients with COVID-19; causal or confounded? [published online ahead of print March 31, 2020]. Chest.